Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2019, 7:52 PM CDT for Greenwood County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2019, 7:52 PM CDT (00:52 UTC)
- Expired
- Apr 17, 2019, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
392
WUUS53 KICT 180052
SVRICT
KSC073-180130-
/O.NEW.KICT.SV.W.0013.190418T0052Z-190418T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
752 PM CDT WED APR 17 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Greenwood County in southeastern Kansas...
* Until 830 PM CDT.
* At 752 PM CDT, a severe thunderstorm was located over Hamilton, or
9 miles south of Madison, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9596 3788 9610 3817 9621 3817 9596
TIME...MOT...LOC 0052Z 221DEG 32KT 3800 9616
HAIL...1.00IN
WIND...60MPH
$$
LAWSON1 follow-up statement
997
WWUS53 KICT 180110
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
810 PM CDT WED APR 17 2019
KSC073-180130-
/O.CON.KICT.SV.W.0013.000000T0000Z-190418T0130Z/
Greenwood KS-
810 PM CDT WED APR 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN GREENWOOD COUNTY...
At 809 PM CDT, a severe thunderstorm was located near Gridley, or 8
miles east of Madison, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madison and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9596 3788 9610 3817 9621 3817 9596
TIME...MOT...LOC 0109Z 247DEG 29KT 3809 9598
HAIL...1.00IN
WIND...60MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:08 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 17, 7:08 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 708 PM CDT Wed Apr 17 2019 .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Wed Apr 17 2019 The main focus in the short term is the potential for severe thunderstorms beginning late this afternoon/early evening in south central and southeast Kansas. As the afternoon progresses, forcing for ascent and instability are expected to continue increasing as the cap erodes along and ahead of the cold front. Thus, expect convective initiation to increase in coverage across northern Texas, western Oklahoma, and into south central Kansas over the next few hours. Mesoanalysis and latest CAMs suggest that the timing from the previous forecast still looks good, with discrete cells beginning to form sometime near 23-00z and increasing in coverage for a few hours after that. The primary threat, at least in in initial development this evening, will be the potential for large hail and damaging winds. See the Mesoscale Discussion above for more details. After midnight and into the early morning hours tomorrow, the threat for severe storms will be winding down in south central Kansas as the axis of greatest low level moisture flux convergence and CAPE shifts into southeast Kansas. By this time, the primary storm mode should transition to become more linear. Bulk shear will still be plentiful with models suggesting values in excess of 60kts in spots. However, with bulk shear vectors oriented parallel to the frontal boundary and a more linear storm mode, thinking damaging wind will be the primary threat overnight in southeast Kansas though storms early in this period do have the potential to produce large hail as well. Localized flooding from heavy rain will remain a possibility behind the front overnight in south central Kansas with the flooding threat slowly transitioning to southeast Kansas during the early morning hours. By mid-morning, the front and associated low pressure will have moved well east of the area and rain chances will come to an end in southeast Kansas. Elsewhere tomorrow, as the upper trough digs across the Plains and Mississippi Valley, diurnal showers will be possible in central and south central Kansas. A few rumbles of thunder cannot be ruled out with some weak instability present during the afternoon, but not expecting any severe storms with this activity. Otherwise, expect cooler temperatures than were observed today, though they will be close to normal for the time of year. Overnight tomorrow night, the deep upper trough axis will make its way east of mid-America and much drier air will allow for clear skies Friday as high pressure moves across the Southern Plains. By Saturday, a southerly wind regime will return to central, south central, and southeast Kansas and allow temperatures to warm up into the upper 70s to near 80 across the area, setting up for a nice start to the weekend. -Vaughan .LONG TERM...(Sunday through Wednesday) Issued at 322 PM CDT Wed Apr 17 2019 Heading into the first half of next week, a more unsettled patter will return to the area with several upper shortwaves bringing multiple chances of showers and thunderstorms throughout the period. The first of these looks to be Sunday afternoon-night and then again on Monday evening-Tuesday, bringing chances of showers and thunderstorms. Though some stronger storms cannot be ruled out, the chances for severe storms continues to look rather low at this time. Temperatures throughout this period will be right around normal for the time of year. Of note, by day 7 (Wednesday) there is quite a bit of disagreement amongst models regarding the timing of mid-week precip chances. This also could have a big impact on forecast temperatures (for example, the Canadian suggests highs in the 50s on Wednesday and holding on to precip much longer, while the quicker ECMWF pushes temperatures into the 70s). For now, have taken a "middle-of-the-road" approach and used a blended solution, but note some variation should be expected over the next several days as confidence in this period is rather low at this point. -Vaughan && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 708 PM CDT Wed Apr 17 2019 At 23Z (+)TSRA, a few of which are producing quarter-sized hail, continue to fire across Harper, Nrn Sumner/extreme Srn Sedgwick, to KEWK. The (+)TSRA are along & just behind a cold front that extends from NW MO, thru KWLD, to between KAVK & KWDG. The TSRA are movg NE ~25kts & will impact KICT til ~03Z. (+)TSRA will also impact KCNU later this eve 02Z-05Z & may be SVR with quarter-sized hail, a few gusts ~52kts & +RA that'll reduce vsbys to ~3SM. With the front exiting SE KS 05-06Z as a rapidly deepening upper-deck wave moves slowly E across C TX later tonight & Thu morning, the TSRA would clear SE KS ~08Z. MVFR cigs from 1,500-2,500ft are no doubt certain where +TSRA occur. As the front pushes SE, winds that'll shift to the N would increase to 17-22kts with gusts ~30 kts. && .FIRE WEATHER... Issued at 322 PM CDT Wed Apr 17 2019 With widespread rainfall expected this afternoon and overnight across south central and southeast Kansas, fire weather concerns over the next few days will be minimal. Heading into Saturday, temperatures will warm back up but recent rainfall should prevent any major fire weather concerns. Additional rainfall chances next week will keep fire danger in check through at least mid-week. -Vaughan && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 66 42 68 / 80 20 10 0 Hutchinson 48 65 40 68 / 50 20 10 0 Newton 47 64 40 66 / 70 20 10 0 ElDorado 49 65 41 66 / 80 20 10 0 Winfield-KWLD 50 66 42 67 / 80 20 10 0 Russell 43 65 39 69 / 10 30 0 0 Great Bend 44 65 38 69 / 10 30 0 0 Salina 47 65 40 68 / 20 30 10 0 McPherson 47 65 39 67 / 40 20 10 0 Coffeyville 51 65 43 67 / 80 30 10 0 Chanute 50 64 43 66 / 80 20 10 0 Iola 50 63 42 65 / 80 20 10 0 Parsons-KPPF 51 64 43 66 / 80 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...EPS FIRE WEATHER...TAV
Hazardous weather outlook, Apr 17, 4:52 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Wichita KS 452 PM CDT Wed Apr 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 452 PM CDT Wed Apr 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms are likely this evening and tonight across south central and southeast Kansas. Some of these storms are expected to be strong to severe. The main threats will be large hail up to golf ball size and damaging wind gusts to 65 mph. See the latest Severe Thunderstorm Watch for details. Locally heavy rainfall will also occur this evening across south central and southeast Kansas which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for strong to severe thunderstorms may linger in southeast Kansas early Thursday morning, but should end by mid-morning. A few isolated thunderstorms are possible in central Kansas Thursday afternoon, but are not expected to be strong or severe. Periodic chances for thunderstorms will return to the forecast Easter Sunday afternoon through early next week. A few strong storms will be possible though the risk for organized severe weather appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 17, 7:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL ROSE HILL 37.57N 97.13W
04/17/2019 E1.00 INCH BUTLER KS FIRE DEPT/RESCUE
QUARTER SIZED HAIL ON THE EAST SIDE OF TOWN IN ROSE HILL
&&
TVAUGHANLocal storm report, Apr 17, 7:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL MULVANE 37.48N 97.24W
04/17/2019 E1.00 INCH SEDGWICK KS BROADCAST MEDIA
KAKE REPORTS A VIEWER SENT A PHOTO OF QUARTER SIZE HAIL
IN MULVANE NEAR OLIVER
&&
TVAUGHANLocal storm report, Apr 17, 7:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL DERBY 37.55N 97.26W
04/17/2019 E1.00 INCH SEDGWICK KS PUBLIC
REPORT RECEIVED VIA TWITTER OF QUARTER SIZE HAIL IN DERBY
&&
TVAUGHANSpecial weather statement, Apr 17, 7:15 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Wichita KS 715 PM CDT WED APR 17 2019 KSZ070-180045- Greenwood KS- 715 PM CDT WED APR 17 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Greenwood County in southeastern Kansas... * Until 745 PM CDT. * At 712 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Eureka to 15 miles northeast of Leon...and moving northeast at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Eureka, Eureka City Lake and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Kansas. LAT...LON 3772 9652 3793 9652 3800 9625 3783 9625 TIME...MOT...LOC 0015Z 207DEG 13KT 3786 9634 3779 9652 LAWSON
Local storm report, Apr 17, 7:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL MULVANE 37.48N 97.24W
04/17/2019 M1.75 INCH Sedgwick KS BROADCAST MEDIA
VIA KAKE TV ON SOCIAL MEDIA.
&&
BDKLocal storm report, Apr 17, 7:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL CLEARWATER 37.51N 97.50W
04/17/2019 M0.88 INCH Sedgwick KS PUBLIC
PEA TO DIME SIZED HAIL.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:01 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Apr 17, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 54 min |
| Apr 17, 7:15 PM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Apr 17, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 67 min |
| Apr 17, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 63 min |
| Apr 17, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Apr 17, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| Apr 17, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 64 min |
| Apr 17, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 47 min |
| Apr 17, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 63 min |
| Apr 17, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 33 min |
| Apr 17, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 41 min |
| Apr 17, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 52 min |
| Apr 17, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 51 min |
| Apr 17, 10:25 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| Apr 17, 10:49 PM CDT | Areal Flood Warning | ICT | Cowley, Elk | 8 hr |
| Apr 17, 10:51 PM CDT | Special Weather Statement | ICT | Montgomery | 24 min |
| Apr 17, 11:14 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 31 min |
| Apr 17, 11:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 58 min |
| Apr 17, 11:27 PM CDT | Areal Flood Warning | ICT | Cowley | 7 hr |
| Apr 18, 4:33 PM CDT | Special Weather Statement | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 87 min |
| Apr 18, 6:28 PM CDT | Special Weather Statement | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.